Format

Send to

Choose Destination
Gastroenterol Clin North Am. 2000 Mar;29(1):97-124, vi.

Diagnosis and treatment of nonsteroidal anti-inflammatory drug-associated upper gastrointestinal toxicity.

Author information

1
Division of Gastroenterology, Maimonides Medical Center, Brooklyn, New York, USA.

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are widely prescribed in the United States to treat pain and reduce inflammation from chronic inflammatory disorders such as rheumatoid arthritis and osteoarthritis. Approximately 40% of older Americans take NSAIDs. Chronic NSAID use carries a risk of peptic ulcer and other gastrointestinal disturbances. This article reviews the diagnosis of medication-induced ulcers based on clinical presentation, laboratory tests, and endoscopic findings to assist the clinician in early diagnosis and appropriate therapy. Risk factors for NSAID-induced ulcers include old age, poor medical status, prior ulcer, alcoholism, smoking, high NSAID dosage, prolonged NSAID use, and concomitant use of other drugs that are gastric irritants, such as alendronate, a bone resorption inhibitor prescribed for osteoporosis. Appropriate treatment options for patients with medication-induced ulcers include dosage reduction, medication substitution, medication withdrawal, antiulcer therapy, and discontinuation of other gastrotoxic drugs.

PMID:
10752019
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center